Wednesday April 23rd 2014

How long does Vicodin withdrawal last?

Planning to withdraw from Vicodin (hydrocodone)?

Vicodin withdrawal occurs when you have become physically dependent on Vicodin and stop taking it abruptly.  Vicodin, an opioid blend of hydrocodone and acetaminophen, is usually prescribed to help with post-operative pain management.  But as an opiate, Vicodin has a high abuse potential because it produces a euphoric high (am I addicted to Vicodin?).

Vicodin withdrawal can be a painful and frustrating process.  But Vicodin withdrawal symptoms treatment is pretty straight forward.  Here, we talk about the process of withdrawal from Vicodin and what you can expect over the course of a few weeks. As always, we invite you to ask questions about Vicodin or hydrocodone at the end of the article.

How long until Vicodin withdrawal starts?

If you have developed a dependency or an addiction to Vicodin, once you have decided to stop taking Vicodin you will begin to feel withdrawal symptoms. You will sense these symptoms 6-8 hours after the last dose of Vicodin has worn off. When the withdrawal process starts you’ll begin to feel several symptoms that mimic the flu. This will make you very sick for a time. Along with the “flu” there are other symptoms which may accompany withdrawal. They are:

  • cold flashes
  • diarrhea
  • goosebumps
  • insomnia
  • involuntary leg movement
  • muscle and bone pain
  • restlessness

Vicodin withdrawal timeline

Everyone is going to go through withdrawal differently. If you have just developed a dependency to Vicodin then detox will be less severe than someone who has been dependent on Vicodin for a long time or has become addicted to it. Generally for most however, onset of symptoms begin 6-8 hours after your last does of Vicodin has worn off. You can then expect to suffer withdrawal symptoms anywhere from weeks to moths after quitting Vicodin. Below is a more detailed timeline of what to anticipate from the withdrawal process.

24 – 72 hours Vicodin withdrawal: This begins the rocky road to detoxing from Vicodin. It will also be some of the hardest hours you may experience. Withdrawal symptoms you will go through may include: muscle spasms, chills, diarrhea, anxiety, and fear. Symptoms reach their peak during this time and stabilizing your body will be a battle.

Week 1 Vicodin withdrawal: Onset symptoms will carry over into week one as they continue to peak in intensity. Symptoms to expect are severe insomnia and mood swing which will continue to affect you. Also extreme fatigue as your body exerting a lot of energy to repairs itself.

Week 2 Vicodin withdrawal: You will begin to see a difference in your body and perhaps your mood. Your body is slowly returning to normal and withdrawal symptoms begin to even out and slowly decrease over time. Appetite should be returning to normal as well. May still have aches and pains.

Week 3-4 Vicodin withdrawal: During this time severe symptoms can return. You may experience some times where withdrawal symptoms wax and wane in severity. If you’re addicted to Vicodin these might be challenging do to drug cravings and drug seeking behaviors.

How long do Vicodin withdrawal symptoms last?

Every person’s body is unique and no two people will go through withdrawal in the same away. There are many factors that play into recovery. Many people have reported different period of withdrawal. Therefore general withdrawal symptoms of Vicodin on average start 6-8 hours after the last does has worn off. After that time of withdrawal fluctuates between several weeks and months of stopping Vicodin. Withdrawal can be long but eventually your body will return to normal and you will begin to feel a level of comfort.

Vicodin withdrawal: how long?

It is important to understand your body and its reactions to Vicodin. While there is a general process and symptoms to expect there is no accounting for the variant bodies and how they can adapt and react differently to dependence and withdrawal. There are many other health concerns that are important to be aware of as you are withdrawing from Vicodin so that you are not adversely affecting your body while it is trying to repair. It is also important to mention PAWS which is post-acute withdrawal symptoms. These are a set of persistent symptoms specific to the type of substance you are taking. For this case it is specific to opioids. These symptoms mimic the onset of withdrawal at the beginning but they then can last several weeks and months past expected detoxification time frame. Protracted withdrawal specific to opioid include; short term memory loss, anxiety, depression. In general psychological effects of drug dependence take much longer to treat and cure and some many never fully disappear.

How long Vicodin withdrawal questions

If you have any more questions regarding withdrawal from Vicodin please ask. We do our best to respond to your questions accurately and promptly.

Reference Sources: SAMHSA: Substance abuse treatment advisory
DailyMed: Vicodin HP
OASAS: Opiate and Addiction Medications
DEA: Narcotics

Photo credit: Pliketi Plok

Leave a Reply

6 Responses to “How long does Vicodin withdrawal last?
Michelle
6:59 pm December 15th, 2012

I can tell you one, the most challenging part of deciding to end your addiction is to endure withdrawal side effects. I sought help using a natural product which alleviated so many of the symptoms of withdrawal. It really helped me at night when I was having insomnia and my thoughts were racing. Painkiller addiction is a real problem in our society and I was among the millions of people in the US affected by it. I urge anyone who wants to be free of their addiction to stick with it and find help during the withdrawal process. I’ve been addiction free for one year now! Change your life people!

Mark
11:47 pm January 4th, 2013

After years of constantly struggling, I learned that withdrawal symptoms both physical and mental vary between abusers. I can admit I am an addict, but have also been able to at least focus on my primary reason for my continues usage. It literally is the stomach issues. I have all of the other symptoms as well, depression, lack of energy, etc, but the excessive pain and need to run to the bathroom are the only symptoms that have a concretely negative impact on my life, work, school, etc. Prior to using, I was never one to get much sleep, so the insomnia is at least endurable. I find myself now even when I am not on it for 2 days now, not having “mental cravings”. I literally take them to prevent the excessive diarrhea and severe stomach cramping. I have tried every over the counter med for these symptoms but nothing works. So now the main mental issue I have is depression which is mainly because of the stomach problems. So if you have a suggestion Michelle I would be eternally grateful. Congratulations on going on a year now!!

russ
3:30 am January 13th, 2014

i was a 6 year vicodin user, i got up to 3 to 6 per day, ive been off of them for 12 days now, the withdrawls were probably the worst thing ive been thru in my life, but i did it. im feeling better every day but my question is when will i get my energy and ambition back, it still seems like a huge effort to even do things around the house and pick up my hobbies, such as guitar and building models :(

2:04 pm January 13th, 2014

Hi Russ. It can take a few weeks to months to get your energy back after Vicodin dependence. Some mood disorders such as depression can persist for months afterwards. Have you thought about seeking help from a psychologist or psychiatrist?

Jason
10:00 pm January 27th, 2014

I just finished day 15 after being on 10/325mg of Vicodin for over 6 years. At my worst, I was taking 10-12 pills a day. Over the past few months, I managed to ween myself down to 5-6 5/325 pills per day but, I still felt like I was in a state of withdrawal every day. I ended up running out and had that moment when I had to call my Dr for a refill and I was just disgusted with myself. So, I never filled my prescription. I went cold turkey with the help of my wife. I had all of the usual side effects…nausea, fever, anxiety, sneezing, restless legs, etc… My physical symptoms were bad for 6-7 days and started getting better every day. At about day 12, I felt really good but now at day 15, I feel like my energy is zapped but now I’m back to not sleeping again. I am really hoping that this resolves itself soon because the idea of taking a pill just so I can feel normal scares me to death. Is this normal?

11:11 am January 31st, 2014

Hello Jason. Totally normal. Check into PAWS – protracted/post-acute withdrawal symptoms. I’d suggest that you look into possible help from a psychologist or psychiatrist. You might benefit from the use of antidepressants or anxiety medications (for a short period of time) to make it over the hump.

Leave a Reply